No normalization of hypocretin-1 deficiency or narcoleptic phenotype after early IVIG treatment in post-H1N1 vaccination narcolepsy with cataplexy
8 slide(s) – English – 2011-09-10
Background: Narcolepsy with cataplexy (NC) is caused by a severe loss of hypocretin producing neurons in the hypothalamus. Autoimmunity due to environmental triggers and cross-reactions are believed to be central in the pathogenesis of narcolepsy.
It is therefore extremely interesting that resent NC cases are associated with post-H1N1 flu infection and especially post-H1N1 vaccination as this might point to a long-sought antigen.
We have previously shown some clinical effect of IVIG treatment in spontaneous NC. However, IVIG only normalized hypocretin-1 levels in an extremely early treated French spontanous NC case.
We here present the first case of a similarily early IVIG treated post-H1N1 vaccination NC patient.
Methods and results: Late October 2010 a 21 year old Danish (Caucasian/Asian) man received H1N1-vaccination (Pandemrix). January 22nd 2011 he developed extreme sleepiness. January 26th 2011 he developed cataplexy; twitches of the face and subsequent falls triggered by laughter.
7th February 2011 at the Danish Center for Sleep Medicine, he presented with numerous sleep attacks, serious continuous series of both partial cataplectic attacks in the face/knees and complete attacks with falls/near-falls. No sleep paralysis or hypnagogic hallucinations, but symptoms of dream enacting behaviour. PSG and MSLT showed a sleep latency of 21 min and SOREMPs in 4/5 naps. CSF hcrt-1 was <10 pg/ml and he was HLA-DQB1*0602-negative. MRI of the brain was normal.
15th and 16th February 2011, he received IVIG 1 g/kg/day.
Post IVIG, he reported a reduction of cataplectic attacks and sleepiness, but he still had visible severe cataplexy. CSF hcrt-1 remained <10 pg/ml. PSG and MSLT showed a sleep latency <5 min and several SOREMPs.
Conclusion: IVIG treatment initiated 3 weeks after narcolepsy onset normalized neither the phenotype nor the CSF hypocretin-1 levels in this Danish post-H1N1 vaccination NC patient.
This could indicate a different pathogenesis in spontaneous and post-H1N1 narcolepsy.